FDA: Acetaminophen May Lead to Severe Liver Damage
The FDA warned today that consumers who take medicines that contain a 325 mg dose of acetaminophen are at risk for liver damage.
Acetaminophen is often combined with pain killers such as Percocet, Vicodin and codeine. The FDA has recommended that doctors stop prescribing those pain killers that have more than 325 mg of acetaminophen per dose. Additionally, acetaminophen is the most common drug ingredient in the United States and is found in more than 600 medications.
"Many consumers are often unaware that many products (both prescription and OTC) contain acetaminophen, making it easy to accidentally take too much," the FDA said in a statement Tuesday.
Consumers should be aware that Tylenol’s active ingredient is acetaminophen. If you have been prescribed one of those combination painkillers, you discuss with your physician whether or not to avoid any over-the-counter medication that might contain Tylenol, such as various cold and flu medications or sleep aids. Drinking alcohol while taking acetaminophen also puts you at risk for liver damage.
According to the National Institutes of Health, acetaminophen overdose is one of the most common poisonings worldwide. Symptoms of acetaminophen poisoning include, upset stomach and abdominal pain, nausea and diarrhea, vomiting, jaundice and more. These symptoms may not occur for 12 hours or more from when the pills were swallowed. Severe cases can lead to liver failure and death.
The NIH recommends that people should not take more than 4,000 mg of acetaminophen in a 24-hour period.
Tylenol lawsuits that involved liver damage are increasing across the country. If you have been diagnosed with liver damage due to acetaminophen, we may be able to help get you compensated for medical bills, lost wages, pain and suffering, and more.
Call us today at 816-842-7100 or toll-free at 888-712-1930 to speak with an attorney. Or you can click here to email us and schedule your free consultation.